Side effects of pain patches

kentishlady
kentishlady Member Posts: 807
edited 31. Oct 2012, 08:59 in Living with Arthritis archive
Hi. Am hoping someone will be able to help me please. I have OA in my back which causes constant severe pain and my Dr has been trying to find a pain-killing med for me (apart from Paracetamol) which seems to be the only med which doesn't give me side effects. She tried me with Gabapentin a couple of months ago but got very bad side effects and had to give that up. We have now been trying pain patches (Butrans). I started off with the 5mcg dose which was fine for 2 days and then had no effect whatsoever. At my next visit to GP she suggested increasing the does up to 10 mcg but that has not helped much either. A further increase (adding a 5mcg) caused very bad side effects so reverted to the 10mcg. If the patch was helping to alleviate the pain, I would be prepared to put up with some slight side effects. However, it doesn't. The main side effect I get seems to be what I call a permanent swimmy/muzzy head which makes me feel slightly off balance and it is a horrible feeling. The week before last I had a fall and am wondering if that was as a result of the side effect. The fall has upset my back - hardly surprising - and also caused my frozen shoulder (which was almost better after nearly a year) to flare up again. On reading the leaflet with the pain patches I discovered that a side effect can be "increase in personal injuries (i.e. falls)." Have now decided that I don't want to risk at further falls (although of course there is no way of knowing if the fall was wholely/partly responsible for it, and am gradually coming off the pain patches. Now need to see my GP again to discuss further. Should be interested to know if anyone else had this problem or similar side
effects. Am feeling very fed up with everything but know so many of you experience the same problems. Beryl

Comments

  • stickywicket
    stickywicket Member Posts: 26,159
    edited 30. Nov -1, 00:00
    Pain, and how to deal with it, is a perennial problem on here. I don't have much back pain for which I'm grateful as my Mum used to. I certainly wouldn't want any solution to pain that resulted in my feeling dizzy and falling but I guess, in the end, we all have to do what seems right for us given our individual limitations and difficulties.

    I've not done any patches and I restrict pain relief as much as possible as I dislike feeling spaced out and/or having my stomach kick in. You don't say if the side-effects were always the same whatever the meds, Beryl. Maybe you could tweak some of them to suit your purposes ie not take quite as much pain relief as you feel you need in order to get some relief without side-effects. It is definitely a problem. I hope the others will come up with better solutions.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • trepolpen
    trepolpen Member Posts: 502
    edited 30. Nov -1, 00:00
    last week started low does of Matrifen, 12 micrograms/hour Transdermal patch

    notice it worked pretty quick it does have some effect & not had any side effects , worth a try if you dont get on with the other patches
  • villier
    villier Member Posts: 4,426
    edited 30. Nov -1, 00:00
    Not sure but would maybe trying a tens machine help?...........Marie
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • Sarah69
    Sarah69 Member Posts: 20
    edited 30. Nov -1, 00:00
    I have been on both Butrans and Transdermal patches up to the highest strength. I had no side effects with them but then again they didn't touch my pain either! They only painkiller I had side effects from was tramadol, i was in a zombie like state and felt so ill!
  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    Hi.. I've been on many many different pain meds through the yrs. Morphine was horrid.. I'm now on fentanyl patches, I don't really know the exact differences between all of the various patches but I've had zero side effects from these ones. I also didn't believe they were doing a great deal until I stopped them.. :shock:
    I'm now on those plus naproxen and paracetamol, along with the sulfasalazine and amytriptaline..
    Even that lot ain't enough a lot of the time but it's a half decent combo for me..
    Could you ask for a referral to the pain clinic? I've recently had good success with some radio lesion therapy on my lower spine. Had the four nerves 'burnt' away. Lots better than it was.

    Anyway hun, best of luck, whatever you try..

    X
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • kentishlady
    kentishlady Member Posts: 807
    edited 30. Nov -1, 00:00
    Hi. Thanks to all of you for your comments and suggestions. Knew you would come up with some ideas to help. Shall now go and see GP (hopefully tomorrow) armed with some possible alternatives to try. Have got a TENS machine but find it doesn't do very much at all to help with pain. Should be interested to know about the 'radio lesion therapy' please with any further details. Hope you are all having as good a day as possible. Beryl
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Learning to live with the pain is most of battle with living with arthritis. Nothing removes it completely but usually the stronger the stuff the more of the sharper edges are blunted - and the dopier / ickier / spaced out we get. It's not easy. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    hi Beryl.
    I had the radio lesion therapy done a couple of months or so ago now, under the pain clinic here in Leeds. I think it's a fairly new treatment here in the UK.
    It's done under xray, I had four nerves fine, one after the other. Lots of local anaesthetic placed in the lower back, although I don't think they quite put enough in when they did mine. I don't mind saying, it was very painful. As I said, I think I needed more local. They place a hollow needle into the area, when they think it's in the right place they send a small radio current through the needle with a wire, they asked if I could feel it, once they knew I could feel it they were in the right place. Then a stronger current was sent down the wire. Rather unpleasant I'll admit BUT... Since it settled (a few days after) my permanent back pain has gone! I still get back ache, but the pain isn't there.. It's worked great for me and personally I'd go through it again....
    http://www.danbendermd.com/radio-frequency-lesioning.html
    I think this link should take you to one of many websites with more info. They all seem to be stateside though...

    Best of luck hun..
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • kentishlady
    kentishlady Member Posts: 807
    edited 30. Nov -1, 00:00
    Hi Tony,
    That sounds awful. Not sure if they carry it out around here, have not had it suggested, but don't think I'll be first in line for that somehow. Glad it worked for you though. Beryl.
  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    I'm sorry if I've put you off hun. It's just better to be honest about what to expect.. And I'm certain that they simply didn't use enough local for me.. Pretty sure it wasn't meant to be THAT painful lol..
    I still say I would go through it again though..

    Best of luck hun. I hope that something gets sorted for you soon :wink:
    X
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
Sign In or Register to comment.

Who's Online

11
frogmorton
frogmorton
Pencilgirl
Pencilgirl
+9 Guests

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account